Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 19, 2009, 7:39 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2009, 7:39 PM MDT (01:39 UTC)
- Expired
- Sep 19, 2009, 9:00 PM MDT
- In force
- 81 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 16 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 200139 FFWEPZ NMC013-TXC141-200300- /O.NEW.KEPZ.FF.W.0037.090920T0139Z-090920T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 739 PM MDT SAT SEP 19 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... THIS INCLUDES THE CITY OF SUNLAND PARK... NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS... THIS INCLUDES THE CITIES OF...ANTHONY...CANUTILLO... AND ALSO EXTREME NORTHEAST EL PASO COUNTY IN FAR WEST TEXAS... * UNTIL 900 PM MDT * AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BERINO... VADO CHAMBERINO...LA MESA...LA UNION...LA MESA...ANTHONY...AND CANUTILLO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SLOW MOVING STORMS PRODUCING HEAVY RAINFALL WILL CAUSE EXCESSIVE RUNOFF AND FLOODING OF ARROYOS...DRAINAGES...URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF THE RIO GRANDE AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3215 10684 3216 10637 3180 10652 3180 10683 $$ BIRD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:47 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 19, 2:47 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 247 PM MDT SAT SEP 19 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL MOVE THROUGH REGION THIS AFTERNOON AND TONIGHT WITH SCATTERED MOUNTAIN AND ISOLATED LOWLAND THUNDERSTORMS POSSIBLE. A DRIER NORTHWEST FLOW WILL MOVE INTO THE AREA ON SUNDAY AND MONDAY WITH TEMPERATURES NEAR SEASONAL NORMALS. A STRONG COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT WITH MUCH COOLER TEMPERATURES EXPECTED FOR TUESDAY. AN UPPER LEVEL LOW WILL DRIFT OVER THE MIDDLE OF THE NATION FOR MUCH OF NEXT WEEK... KEEPING THE REGION UNDER A NORTHERLY FLOW. THE LOCAL AREA WILL REMAIN GENERALLY DRY THROUGH THE REMAINDER OF THE WEEK. && .DISCUSSION... THE SHORT TERM FORECAST REMAINS ON TRACK AS AN UPPER LEVEL TROUGH MOVES THROUGH THE STATE THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UNDER THE TROUGH AND SHOULD CONTINUE THROUGH THE EVENING. SOME OF THE STORMS WILL PRODUCE PERIODS OF SMALL AND HEAVY RAINFALL BUT ACCUMULATIONS WILL GENERALLY BE SPOTTY. STORMS SHOULD TAPER OFF AND END AROUND MIDNIGHT AS THE TROUGH SHIFTS MORE EAST OF THE AREA. SUNDAY SHOULD BE GENERALLY DRY AS THE TROUGH AND THE BULK OF THE MOISTURE FURTHER EAST OF THE REGION. A FEW ISOLATED STORMS MAY BE POSSIBLE OVER THE HIGHER TERRAIN BUT MOST OF THE FORECAST AREA WILL REMAIN DRY. MONDAY WILL SEE DRY CONDITIONS AND NEAR NORMAL TEMPERATURES AS THE NORTHWESTERLY FLOW ALOFT CONTINUES. FURTHER NORTH THE MODELS PROJECT A LARGE UPPER LOW TO DROP SOUTH INTO THE PLAINS STATES. ASSOCIATED WITH THIS LOW IS A VERY STRONG SURFACE COLD FRONT THAT WILL MOVE INTO THE AREA MONDAY NIGHT. THIS FRONT SHOULD BRING STRONG NORTHERLY TO NORTHEASTERLY WINDS TO THE REGION MONDAY NIGHT AND TUESDAY. SIGNIFICANT COOLING WILL OCCUR BEHIND THE FRONT WITH DAYTIME HIGH TEMPERATURES NEAR 70 FOR THE DESERT LOWLANDS. UPSLOPE FLOW ALONG THE EASTERN FLANKS OF THE SACRAMENTO MOUNTAINS MAY RESULT IN LIGHT RAIN AND LOW CLOUDS. FOR THE LATTER PART OF TUESDAY AND THE REMAINDER OF THE WEEK THE FORECAST IS MUCH MORE UNCERTAIN. PREVIOUS MODEL RUNS HAVE KEPT THE LARGE LOW OVER THE PLAINS STATES WITH THE LOCAL AREA UNDER A DRY AND STABLE NORTHERLY FLOW. RECENT RUNS OF THE GFS MODEL HAVE BEEN THE OUTLIER IN BRINGING THE LOW TO THE FOUR CORNERS REGION LATE TUESDAY. THE POSITION OF THIS LOW MAY HAVE A BIG AFFECT ON THE LOCAL WEATHER PATTERN WITH POSSIBLE RAIN. I HAVE NOTED THAT THE MOST RECENT RUNS OF THE NAM AND ECMWF ARE DRIFTING CLOSER TO THE GFS SOLUTION BUT STILL HAVE NOT STRAYED TOO FAR FROM THEIR PREVIOUS RUNS. AT THIS TIME WILL CONTINUE TO OPT FOR A DRIER FORECAST PATTERN FOR THE REMAINDER OF NEXT WEEK WITH THE LOW REMAINING NORTH AND EAST OF THE FORECAST AREA. HOPEFULLY...LATER MODEL RUNS WILL BEGIN TO CONVERGE AROUND A STABLE SOLUTION. && .AVIATION...VALID..20/00Z-21/00Z... UPPER LEVEL TROUGHING PERSISTS OVER THE REGION...WITH AN EMBEDDED SHORTWAVE TROUGH NOW EVIDENT ON WATER VAPOR IMAGERY OVER EAST-CENTRAL ARIZONA AND WEST-CENTRAL NEW MEXICO. AS THIS TROUGH SWINGS THROUGH...SCATTERED TSRA OVER THE GILA THIS AFTERNOON WILL SPREAD INTO THE LOWLANDS. DIFFICULT TO PINPOINT WHERE A TEMPO GROUP MAY BE NECESSARY...BUT THE GREATEST RISK APPEARS TO BE FARTHER WEST... SAY AT KDMN/KTCS. WILL LIKELY SEE MORE OF A DIURNAL TREND TO CONVECTION THIS EVENING COMPARED TO THE PAST FEW NIGHTS...WITH VFR PREVAILING AFTER 03Z. DRIER CONDITIONS TOMORROW SHOULD KEEP THUNDER MORE ON THE ISOLATED SIDE AND FAVORING THE HIGHER TERRAIN. && .FIRE WEATHER... DRIER AIR WILL BEGIN TO FILTER INTO THE AREA ON SUNDAY...ALONG WITH WARMING TEMPS ALOFT. THIS ALL POINTS TOWARDS A DECREASE IN THUNDERSTORM COVERAGE ON SUNDAY...WITH ISOLATED STORMS FAVORING THE HIGHER ELEVATIONS. A STRONG BACKDOOR COLD FRONT WILL PUSH IN FROM THE NORTHEAST LATE MONDAY NIGHT. THIS WILL RESULT IN COOLER TEMPERATURES AND A SLIGHT BOOST IN LOW LEVEL MOISTURE TUESDAY... BUT WIDESPREAD PRECIP IS NOT EXPECTED AT THIS TIME AS MOISTURE WILL BE LACKING ALOFT. THE FORECAST BECOMES MUCH MORE UNCLEAR BY MID-WEEK AS A CUT-OFF LOW DEVELOPS OVER THE GREAT PLAINS. FORECAST MODELS GENERALLY KEEP US DRY AND COOL THROUGH THIS PERIOD...BUT THERE ARE STILL A FEW OUTLIERS SUGGESTING THE LOW WILL SHIFT WESTWARD ALL THE WAY TO ARIZONA...WHICH WOULD INCREASE THE CHANCES FOR SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 62 88 64 91 58 / 20 10 10 0 10 SIERRA BLANCA TX 56 87 57 89 52 / 20 10 10 0 10 LAS CRUCES 59 88 61 91 55 / 20 10 10 0 10 ALAMOGORDO 56 87 57 89 52 / 20 10 10 0 10 CLOUDCROFT 39 66 39 69 38 / 20 10 10 10 10 TRUTH OR CONSEQUENCES 55 86 57 88 53 / 20 10 10 0 10 SILVER CITY 52 82 54 84 51 / 20 10 10 0 0 DEMING 58 87 59 89 54 / 20 10 10 0 0 LORDSBURG 58 87 59 89 54 / 20 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/25
Hazardous weather outlook, Sep 19, 10:54 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1054 AM MDT SAT SEP 19 2009 NMZ022>025-030>032-TXZ055-056-201700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1054 AM MDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. PERIODS OF SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS TO 45 MPH ARE POSSIBLE. SOME LOCALIZED MINOR FLOODING IS POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRYING TREND IS EXPECTED TO OCCUR THROUGH THE PERIOD WITH LITTLE CHANCE FOR SHOWERS OR THUNDERSTORMS. A STRONG COLD FRONT WILL PUSH INTO THE AREA MONDAY NIGHT WITH STRONG WINDS AND MUCH COOLER TEMPERATURES EXPECTED. UPSLOPE CONDITIONS ALONG THE EASTERN FLANK OF THE SACRAMENTO MOUNTAINS MAY GENERATE FOG AND LIGHT RAIN AS FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 19, 4:45 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 445 PM MDT SAT SEP 19 2009 NMZ030-031-192345- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM- 445 PM MDT SAT SEP 19 2009 ...NUMEROUS THUNDERSTORMS MOVING INTO THE SOUTHWEST DESERTS OF NEW MEXICO THIS AFTERNOON... AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS DEVELOPING OVER SOUTHEAST ARIZONA AND THE NEW MEXICO BOOTHEEL. THESE STORMS WERE MOVING EAST ACROSS HIDALGO... SOUTHERN GRANT...AND LUNA COUNTIES OF SOUTHWEST NEW MEXICO AT 15 MPH. SOME OF THESE STORMS ARE STRONG AND WILL PRODUCE GUSTY WINDS TO 50 MPH AND BRIEF HAIL UP TO ONE-HALF INCH. IN ADDITION THESE STORMS ARE LINING UP TO PRODUCE MULTIPLE ROUNDS OF HEAVY RAIN OVER SOME AREAS. THIS COULD CAUSE ISOLATED AREAS OF HEAVY RAINFALL AND MINOR FLOODING OF ARROYOS...DRAINAGES...LOW LYING AREAS...AND URBAN AREAS. IF HEAVY RAIN FALLS OVER YOUR AREA BE SURE TO QUICKLY MOVE TO HIGHER GROUND. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. FINALLY DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. TURN AROUND...DONT DROWN. BIRD
Special weather statement, Sep 19, 5:58 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 558 PM MDT SAT SEP 19 2009 NMZ024-032-200100- SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM- 558 PM MDT SAT SEP 19 2009 ...NUMEROUS THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY THIS EVENING... AT 548 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE MONITORING A CLUSTER OF THUNDERSTORMS ON DOPPLER RADAR WHICH WERE MOVING INTO CENTRAL DONA ANA COUNTY FROM THE WEST. ALL OF THESE STORMS ARE MOVING TO THE EAST AT 15 MPH. SEVERAL STORMS WILL PASS THROUGH LAS CRUCES BETWEEN 600PM AND 700PM. A FEW OF THESE THUNDERSTORMS ARE STRONG...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER IN OR NEAR LAS CRUCES. IN ADDITION DANGEROUS CLOUD TO GROUND LIGHTING WILL ACCOMPANY THESE STORMS. PERSONS ENGAGED IN OUTDOOR ACTIVITIES OR ATTENDING OUTDOOR EVENTS SHOULD CLOSELY MONITOR WEATHER CONDITIONS AND QUICKLY SEEK SHELTER WITHOUT HESITATION IF STORMS MOVE TOWARD YOUR AREA. FINALLY...ISOLATED AREAS OF HEAVY RAINFALL AND MINOR FLOODING OF ARROYOS...DRAINAGES...LOW LYING AREAS...ROADWAYS...AND URBAN AREAS IS POSSIBLE WITH SOME OF THESE STORMS. IF HEAVY RAIN FALLS OVER YOUR AREA BE SURE TO QUICKLY MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. TURN AROUND...DONT DROWN. BIRD
Special weather statement, Sep 19, 6:31 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 631 PM MDT SAT SEP 19 2009 NMZ024-025-TXZ055-056-200145- SOUTHERN SACRAMENTO MOUNTAINS NM-HUDSPETH TX-EL PASO TX- TULAROSA BASIN/SOUTHERN DESERT NM- 631 PM MDT SAT SEP 19 2009 ...STRONG THUNDERSTORMS MOVING INTO EL PASO AND OTERO COUNTIES... AT 625 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AREAS OF THUNDERSTORMS ON DOPPLER RADAR OVER DONA ANA COUNTY. THESE STORMS ARE MOVING EAST AT 10 TO 15 MPH AND WILL MOVE INTO SOUTHWESTERN OTERO COUNTY...EL PASO COUNTY AND WESTERN HUDSPETH COUNTY DURING THE NEXT HOUR. SOME STORMS MAY BE STRONG ENOUGH TO PRODUCE WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER. DANGEROUS CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THESE STORMS. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CORNUDAS...FT HANCOCK... MCNARY...CLINT...HORIZON CITY AND SPARKS. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 6:32 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 58 min |
| Sep 19, 7:15 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 60 min |
| Sep 19, 7:51 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 54 min |
| Sep 19, 8:18 PM MDT | Flash Flood Warning | EPZ | El Paso | 87 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.